Wyoming, 2024High Wind in Wyoming, February 18, 2024
February 18, 2024 · NWS RIW · 1 event in 1 county or zone
High wind occurred ahead of a passing cold front around Casper. The highest wind gust reported was 75 mph along Wyoming Boulevard on the south side of Casper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind occurred ahead of a passing cold front around Casper. The highest wind gust reported was 75 mph along Wyoming Boulevard on the south side of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 18, 3:36 AM MST, 4 hours 12 minutes earlier. Its key messages:
- Light to moderate snow returns to the west today into this evening.
- Strong wind likely from the Green Mountains and Rattlesnake Range through Natrona County today.
- Remaining active in western Wyoming through Thursday, while mainly dry conditions with warmer temperatures east of the Divide.
Area forecast discussion, Feb 18, 3:36 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
336 AM MST Sun Feb 18 2024
.KEY MESSAGES...
- Light to moderate snow returns to the west today into this
evening.
- Strong wind likely from the Green Mountains and Rattlesnake
Range through Natrona County today.
- Remaining active in western Wyoming through Thursday, while
mainly dry conditions with warmer temperatures east of the
Divide.
&&
.DISCUSSION...
Issued at 221 AM MST Sun Feb 18 2024
I hope you enjoyed the decent but chilly day we had yesterday
because once again we will be entering an active period,
although this one will be more typical of the El Nino winter we
have had so far. All areas are dry so far as I write this
around 2 am, but radar shows the next batch of precipitation
approaching from Idaho and Utah. This will spread into western
Wyoming before sunrise and bring another round of snow to the
area. There are differences between this system and the previous
system. For one, this one is much faster moving than the
previous one. It also has less moisture and jet forcing to work
with. So, snowfall amounts should be less. The heaviest snow
looks to fall between around 2 pm and 8 pm tonight, as the
trough axis moves through. For the most part, amounts should
remain sub advisory. There is around a 1 in 2 chance of over 6
inches on the higher peaks in the Tetons, where the most snow is
expected. However, most areas should not exceed this criteria.
In addition, since much of the area has seen copious amounts of
snow since late last week, the impacts from this snow will be
much less. So, we will go with Special Weather Statements for
now.
As for east of the Divide, most areas will have a dry and
somewhat warmer day. Some of the basins will stay cool with the
fresh snow keeping inversions in place. The main concern today
will be wind. The tightening pressure gradient and southwest
flow, with some models showing 50 knots at 700 millibars, will
likely bring strong wind gusts, with 1 in 2 chance of gusts
around 50 mph. A few favored areas, like Hat Six Road and
Wyoming Boulevard near Casper may see a few gusts around 60 mph,
but this should be the exception and not the rule. Here as
well, we will go with Special Weather Statements for Natrona
County as well as the Green Mountains and Rattlesnake Range.
Wind should slowly decrease this evening as the wind decouples
and decrease even more after the trough axis passes and slowly
turns more northwesterly. As for precipitation, some guidance
is indicating some showers this evening across northern
portions with the frontal passage, but the chance is only 1 in
4. We have introduced some isolated PoPs to cover for this.
Active weather looks to continue through around Thursday across
western Wyoming. After a break later Sunday night into Monday
morning with transitory ridging, another system will approach
the west Monday afternoon and night, although this one looks to
have more impact on southwestern Wyoming. It looks similar to
today's system in that it will be fast moving and have less
than a 1 in 2 chance of advisory amounts of snow. Another couple
of waves of the southern stream variety will move through
Tuesday night through Thursday, although individual timing on
these is more uncertain. The one with the most widespread
impacts may be on Wednesday into Wednesday night, with some
potential for some light precipitation east of the Divide.
There has been a large amount of inconsistency with the details
on this system though, so for the most part continuity was left
alone. So, the main story east of the Divide will be mainly dry
conditions with near to above normal temperatures, especially
on Tuesday and Wednesday when locations like Casper and Buffalo
may be in the 50s. The basins and valleys, especially with snow
cover, will remain cooler. But even here, they should be around
or in the 40s by Tuesday as the inversions weaken and break and
the stronger late February sun melts some of the snow and
decreases albedo. Ridging should then bring mainly dry
conditions Friday into most of next weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 334 AM MST Sun Feb 18 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
BKN-OVC skies to start the TAF period, with MVFR ceilings/IFR
vis occurring after 14Z as snow develops across much of the
area. These conditions will mainly impact KJAC and KBPI/KPNA
between 16Z and 00Z, with VCSH at KRKS. IFR/MVFR conditions are
expected, if snow does directly impact the terminal. Snow will
become more confined over the northwestern corner of the
forecast area this evening, with VFR conditions returning to all
terminals as snow ends after 00Z. Snow will end over the
northwest by 06Z.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
SCT-BKN FL150-250 skies will be in place to start the TAF
period. Ceilings will lower to 10kft across the north after 21Z,
as chances for snow become possible. Only VCSH is expected at
KCOD, with other terminals expected to stay dry. Winds will
remain gusty at KCPR through the period, with gusts around 40 kt
expected between 17Z and 04Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Hattings
AVIATION...LaVoie
Hazardous weather outlook, Feb 18, 2:28 AM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MST Sun Feb 18 2024
WYZ001>020-022>030-191400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MST Sun Feb 18 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light to locally moderate snow returning to the western Mountains
today and this evening.
Strong winds likely from Muddy Gap through Natrona County, with the
strongest wind during the afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Thursday...A few rounds of light to moderate snow
likely for western Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Feb 18, 2:48 AM MST, 5 hours before
Special Weather Statement
National Weather Service Riverton WY
248 AM MST Sun Feb 18 2024
WYZ013-023-190000-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
248 AM MST Sun Feb 18 2024
...Periods of snow returning today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of snow. Accumulations of 1 to 3 inches.
* WHERE...The Jackson and Star Valleys.
* WHEN...This morning through this evening. The heaviest snow is
expected afternoon into early this evening.
* ADDITIONAL DETAILS...Motorists should be alert for slick and
snow covered roads and rapid changes in visibility.
WYZ012-190000-
Teton and Gros Ventre Mountains-
248 AM MST Sun Feb 18 2024
...Periods of snow returning today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of snow. Accumulations of 3 to 6 inches with
locally higher amounts.
* WHERE...The Tetons and Gros Ventres.
* WHEN...This morning through this evening. The heaviest snow is
expected afternoon into early this evening.
* ADDITIONAL DETAILS...Motorists should be alert for slick and
snow covered roads and rapid changes in visibility.
WYZ019-020-190000-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
248 AM MST Sun Feb 18 2024
...Strong wind likely today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Southwest wind increasing to 25 to 35 mph with gusts to
around 50 mph. Occasional gusts around 60 mph are possible in
the windier areas like Wyoming Boulevard south of Casper.
* WHERE...natrona County and the Green and Rattlesnake Mountains.
* WHEN...This morning into early this evening. The strongest wind
is expected this afternoon.
* ADDITIONAL DETAILS...Motorists should watch for strong cross
winds.
High Wind, Natrona County Lower Elevations
- When
- February 18, 7:48 AM MST to 5:36 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, February 18, 2024$65,000 · EF0 · 4 events
- Tornado in Florida, February 18, 2024$75,000 · EF0 · 1 event
- Flash Flooding and Debris Flows in California, February 18 to 21, 202451 kt wind · 40 events
- Flooding and Heavy Snow in California, February 18 to 19, 2024$1,000 · 70 kt wind · 29 events
- Flooding and Damaging Wind in California, February 18 to 19, 2024$5,000 · 76 kt wind · 13 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, February 18, 202453 kt wind · 10 events
- Heavy Snow and High Wind in California, February 18 to 21, 2024111 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, February 18 to 20, 202473 kt wind · 4 events
- Dense Fog in California, February 18, 20243 events
- Winter Storm in California, February 18 to 20, 20243 events
- High Wind in Wyoming, February 18 to 19, 202459 kt wind · 3 events
- Lake-Effect Snow in New York, February 18, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162667.